We’ve partnered with Cove, an online migraine clinic, to offer home delivery of prescription medications and ongoing support from medical providers specially trained in migraine care.
Medically reviewed by Dr. Charisse Litchman, MD, FAHS on June 9, 2021
When you are taking more than one medication at a time, you should be aware of the potential dangers of drug interactions. One of the more significant risks is developing something called “Serotonin Syndrome”. This can occur when there is excess serotonin in the body from combining medications that increase serotonin levels or that prevent serotonin from being cleared from the body. Those medications include some antidepressants, some narcotics (like tramadol), some anti-Parkinsonian medications, and some medications that stop migraines acutely. The symptoms can range from mild shivering and diarrhea to severe muscle stiffness, confusion, fever, seizures and, in rare cases, even death.
In 2006 the FDA released a warning for a potential to develop Serotonin Syndrome from combining antidepressants called SSRIs (like sertraline, paroxetine, lithium and amitriptiline) or SNRIs (like Venlafaxine and Duloxetine) with triptan medications (like sumatriptan), which are commonly prescribed for migraines. However, a more recent study showed that only 4 to 7 patients out of 19,000 patients prescribed this combination over a 14 year period (0.02 to 0.04 percent) developed Serotonin Syndrome. Some of these patients were also taking other medications that increase serotonin levels. Almost all headache experts agree that combining SSRI and SNRI medications with triptans for migraine relief is very safe and is the standard of care.
Your Nurx medical provider will pay close attention to all medications that you take to make certain that you are not at increased risk for developing Serotonin Syndrome. Should you develop symptoms that concern you for Serotonin Syndrome, go to your nearest emergency room. If your symptoms are mild, you may reach out to your Nurx provider.